Medications that cause hearing loss and other side effects.

Your ears can be damaged by a surprisingly common number of medicines. From tinnitus medicines that stop the ringing in the ears to drugs that may cause loss of hearing, here’s the low-down on drugs that affect your hearing for better or for worse.

Your Hearing Can be Impacted by Medicines

The US makes up about half of the $500 billion dollar pharmaceutical market. Are you buying over the counter medications? Or maybe your doctor has prescribed you with some type of medication. All medications carry risk, and while risks and side effects may be noted in the paperwork, no one ever thinks they’ll be affected. That’s the reason why emphasizing that some medications might increase your chance of hearing loss is so important. A few medications can, on the plus side, assist your hearing, including tinnitus medication. But which ones will be a problem for your ears? But if you get prescribed with a drug that is known to result in loss of hearing, what can you do? A little knowledge on the subject can really help.

1. Your Ears Can be Damaged by Over-The-Counter Pain Relievers

Many people are shocked to find out that medicine they take so casually could cause loss of hearing. How regularly hearing loss occurred in people who were taking many different kinds of pain relievers was studied by researchers. There are a number of studies of both men and women that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something surprising. Ongoing, daily use of over-the-counter pain relievers damages hearing. 2 or more times a week is described as regular use. Individuals who have chronic pain often take these sorts of medicines at least this frequently. Using too much aspirin at once could result in temporary loss of hearing, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were using this drug to manage chronic pain. Just for the record, prescription painkillers are just as bad. Loss of hearing might be caused by the following:

  • Fentinol
  • Methadone
  • Oxycodone

The specific cause of the loss of hearing is not clear. The nerves in the inner ear that pick up sound could be killed by the reduction of blood flow possibly caused by these drugs. That’s why hearing loss could be the consequence of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be reasonably safe if used as directed. But the type of antibiotic known as Aminoglycoside may increase hearing loss. Research is in the initial phases so we haven’t seen solid facts on human studies yet. But there absolutely seem to be some individuals who have developed hearing loss after using these drugs. It’s convincing enough to recognize the results of the animal testing. The medical community thinks there may be something to be concerned about. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. Aminoglycoside antibiotics are generally used to treat:

  • Cystic fibrosis
  • Certain other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)

More prolonged illnesses are managed over a longer time period with these. Pneumonia and children’s ear infection were, until very recently, commonly treated by Neomycin. Side effect concerns over the years have encouraged doctors to prescribe alternatives. Why many antibiotics contribute to hearing loss still needs more investigation. It appears that they could cause swelling in the inner ear that causes long-term harm.

3. How Your Hearing is Impacted by Quinine

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between hearing loss an quinine aren’t that well-known. Reversible hearing loss has been observed in certain malaria patients.

4. Your Hearing May be Harmed by Chemo Medications

When you go through chemo, you know there will be side-effects. Attempting to kill cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are commonly indistinguishable by these toxins. Some of the drugs that are under scrutiny at are:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to pick between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. You might want to talk with your hearing care specialist about tracking your hearing while you’re dealing with cancer treatments. Or you could inform us what your individual scenario is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

You might be taking diuretics to help regulate the balance of fluids in your body. As with any attempt to regulate something using medication, you can go too far in one direction, which can dehydrate the body. This can lead to inflammation when salt vs water ratios become out of balance. This can cause hearing loss, which is normally temporary. But if the imbalance is allowed to go on or keeps occurring, hearing loss could be permanent. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

What Can Do If You’re Using Drugs That May Cause Loss of Hearing

Never stop taking a drug that was prescribed by a doctor without consulting your doctor first. Note all of the drugs you use and then consult your doctor. If your doctor has you on any of these medications that lead to hearing loss, ask if there might be alternatives that could reduce risk. You can also reduce your need for medications with a few lifestyle changes. You can get on a healthier path, in some situations, with small changes to your diet and a little exercise. Your immune system can be reinforced while pain and water retention can also be lessened with these changes. If you are or have been using these ototoxic drugs, you need to schedule an appointment to get your hearing evaluated as soon as possible. It can be difficult to notice loss of hearing at first because it advances very slowly. But don’t be mistaken: you might not recognize the ways in which it can influence your health and happiness, and you will have more choices for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today